Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Norman, OK

May 8, 1997Wichita County, Texas

NWS Norman, OK issued this flash flood warning at May 8, 1997, 8:28 PM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 1997, 8:28 PM CDT (01:28 UTC)
Expired
May 8, 1997, 11:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wichita County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 090126
FFWOKC
TXC485-090415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT THU MAY 08 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1115 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHERN TEXAS
     WICHITA

INCLUDING THE FOLLOWING LOCATIONS
     IOWA PARK...SHEPPARD AFB AND WICHITA FALLS

EXTREMELY HEAVY RAINFALL HAS BEEN REPORTED IN  PARTS OF WICHITA FALLS
WITH OBSERVED TOTALS OF OVER 4 INCHES PER HOUR REPORTED. NUMEROUS
REPORTS OF FLOODED ROADS AND VEHICLE RESCUES HAVE BEEN RECEIVED. THIS IS
A POTENTIALLY DANGEROUS SITUATION FOR PARTS OF WICHITA FALLS. ALTHOUGH
THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA... ADDITIONAL PERIODS OF
MODERATE TO LOCALLY HEAVY RAIN WILL LIKELY CONTINUE THROUGH LATE
EVENING AND MAY LEAD TO ADDITIONAL FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


LAT...LON 3385  9844 3385  9888 3413  9884 3405  9843

MLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:38 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT THU MAY 8 1997

MODELS SEEM TO BE IN XCLNT AGRMT ON MAIN FTRS TO AFFECT THE FA OVER
THE NEXT CPL DAYS.  ALL PUSH CDFNT THRU THE FA OVRNT TNGT AND CLEAR
THINGS OUT TMRW FM THE N AND E.  WITH CDFNT ACRS THE AREA THIS EVE
AND LOTS OF LOW LVL MSTR AND INSTABILITY NR AND S OF THE FNT...XPCT
SCT SHRS AND TSTMS TO DVLP MNLY IN THE SRN HALF OF THE FA.  A FEW
STMS MAY GENERATE LARGE HAIL THIS EVE.

GENLY WENT WITH FWC TEMPS XCPT FOR THE SPS AREA TNGT AND TMRW.
NLY FLOW AND LNGRG DAYTIME CLDS WL LKLY KEEP TEMPS THERE ABT 5 TO 10
DEG BLO FWC VALUES.  ON THE OTR HAND...FAN NUMBERS LOOK AWFULLY LOW
FOR TMRW CONSDRG UPSTRM TEMPS AND TIME OF YEAR.

ANTHR CDFNT IS PROGD INTO THE AREA MON AND TUE IN THE EXTDD PDS...ALG
WITH THE USUAL TSTMS.

FCSTID = 23 = CMS

OKC   50  69  45  75 /  30   0   0   0
HBR   49  70  44  76 /  30   0   0   0
SPS   50  68  47  75 /  60  10   0   0
GAG   43  67  42  75 /  10   0   0   0
PNC   45  68  47  75 /  10   0   0   0
DUA   55  72  48  75 /  60  10   0   0

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 8, 4:40 PM CDT, 3 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0440 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0427 PM    5 E HOLLIS                OK  1.00 INCH HAIL
5/08/97    HARMON

0435 PM    9 W ALTUS                 OK  1.00 INCH HAIL
05/08/97   JACKSON

BZ
Local storm report, May 8, 5:20 PM CDT, 3 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0520 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0435 PM    7 SE HOLLIS               OK  1.75 INCH HAIL
05/08/97   HARMON

0450 PM    3 SSE GOULD               OK  1.00 INCH HAIL
05/08/97   HARMON

0450 PM    15 W CROWELL              TX  0.88 INCH HAIL
05/08/97   FOARD

0503 PM    GOREE                     TX  1.75 INCH HAIL
05/08/97   KNOX

0505 PM    6 SW DUKE                 OK  1.75 INCH HAIL
05/08/97   JACKSON

BZ
Local storm report, May 8, 5:35 PM CDT, 2 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0531 PM CDT THU MAY  8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    4.0 S    TIPTON           OK   61.2 MPH WIND GUST, MEASURED
05/08/97   TILLMAN                        OKLAHOMA MESONETWORK
Local storm report, May 8, 6:51 PM CDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0545 PM    FREDERICK                 OK  1.00 INCH HAIL
05/08/97   TILLMAN                       0.75-1.00 INCH HAIL COVERING
                                         GROUND

0555 PM    12 N VERNON               TX  1.75 INCH HAIL
05/08/97   WILBARGER

0555 PM    2E GILLILAND              TX  1.75 INCH HAIL
05/08/97   KNOX                          0.75-1.75 INCH HAIL COVERING
                                         GROUND

0600 PM    FARGO                     TX  1.75 INCH HAIL
05/08/97   WILBARGER

0633 PM    HAROLD                    TX  60 MPH WINDS AND 0.75 INCH HAIL
05/08/97   WILBARGER

0634 PM    4 W GRANDFIELD            OK  0.88 INCH HAIL
05/08/97   TILLMAN

BZ
Local storm report, May 8, 6:52 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0652 PM CDT THU MAY 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0545 PM    FREDERICK                 OK  1.00 INCH HAIL
05/08/97   TILLMAN                       0.75-1.00 INCH HAIL COVERING
                                         GROUND

0555 PM    12 N VERNON               TX  1.75 INCH HAIL
05/08/97   WILBARGER

0555 PM    2E GILLILAND              TX  1.75 INCH HAIL
05/08/97   KNOX                          0.75-1.75 INCH HAIL COVERING
                                         GROUND

0600 PM    FARGO                     TX  1.75 INCH HAIL
05/08/97   WILBARGER

0633 PM    HAROLD                    TX  60 MPH WINDS AND 0.75 INCH HAIL
05/08/97   WILBARGER

0634 PM    4 W GRANDFIELD            OK  0.88 INCH HAIL
05/08/97   TILLMAN

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSevere Thunderstorm WarningOUNArcher, Clay52 min
May 8, 7:15 PM CDTSevere Thunderstorm WarningOUNBaylor, Wichita, Wilbarger45 min
May 8, 7:15 PM CDTSevere Thunderstorm WarningOUNFoard, Knox45 min
May 8, 7:55 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita50 min
May 8, 7:55 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox50 min
May 8, 8:00 PM CDTTornado WarningOUNClay45 min
May 8, 8:34 PM CDTFlash Flood WarningOUNArcher, Clay3 hr
May 8, 8:41 PM CDTTornado WarningOUNClay34 min
May 8, 9:24 PM CDTFlash Flood WarningOUNBaylor, Knox4 hr
May 8, 11:09 PM CDTFlash Flood WarningOUNArcher, Clay, Wichita3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.